Nebraska, 2016

Flash Flood and Hail in Nebraska, July 22, 2016

July 22, 2016 · NWS CYS · 7 events in 5 counties and zones

Thunderstorms produced strong winds, torrential rain and large hail across portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced strong winds, torrential rain and large hail across portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
230 PM MDT FRI JUL 22 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 225 PM MDT Fri Jul 22 2016

Shortwave lifting north across Wyoming has fired off some showers
and storms over the far northeast part of the CWA this afternoon.
More isolated activity over far southeastern Wyoming around the
mtns. This will continue into this evening before dissipating with
the loss of heating and departure of the shortwave to the northeast.

Later tonight, a cool front will move across the CWA bringing minor
cooling for Saturday. A second push of cooler air is expected Saturday
night as a shortwave moves across the northern Rockys into the
northern plains bringing temperatures closer to seasonal averages
for Sunday. Monsoonal moisture will also be reduced over the area
this weekend as the upper flow turns more westerly, so mainly dry
weather expected both days. A few showers or storms still possible
Saturday afternoon and evening over far southeast Wyoming where
upslope flow and some moisture may be sufficient.

.LONG TERM...(Monday through Friday)
Issued at 225 PM MDT Fri Jul 22 2016

The upper ridge axis over central and southern Rockies Monday will
continue to retrograde westward across the Four Corners and Great
Basin through the end of the next week. The ECMWF has been trending
higher with convective coverage than the GFS. With the ridge overhead
Monday, diurnal convection that forms will be isolated and confined
to the higher terrain near the CO border. The remainder of the week
may be more convectively active east of the Laramie Range as the
northwest flow aloft brings a series of weak shortwaves southeast
across the high plains. The threat for severe thunderstorms will
be marginal, especially Thursday and Friday with 0-6km bulk shear
of 30-40 kt and 1000-1500 j/kg CAPE. Temperatures Monday through
Wednesday will average above seasonal normals with highs in the
mid 80s-mid 90s. For the latter part of the week, a cool front may
bring some relief with high temperatures moderating back to the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM MDT Fri Jul 22 2016

VFR. Isolated to scattered showers and thunderstorms will develop
over southeast Wyoming this afternoon and move northeast into the
Nebraska Panhandle by this evening. Winds will be southwesterly
10-20 kt. Brief MVFR visibility in moderate to heavy rainfall and
gusty/erratic winds will be possible with some of the thunderstorms.
The convection will end later this evening, with winds becoming
westerly 5-10 kt late tonight.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Jul 22 2016

Warm and mainly dry weather is expected over the districts for the
weekend. Some elevated fire weather concerns will be possible over
far western and northern districts Saturday afternoon with a little
more wind combining with low afternoon humidities.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 22, 10:32 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT FRI JUL 22 2016

WYZ101>119-231745-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1132 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE THROUGH EARLY EVENING. THE SEVERE STORM
THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD PRODUCE
BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS...MAINLY EAST
OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-231745-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1132 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE
THIS AFTERNOON AND CONTINUE THROUGH LATE EVENING. THE SEVERE
STORM THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD
PRODUCE BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 22, 12:16 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MDT FRI JUL 22 2016

WYZ102-222000-
NIOBRARA COUNTY WY-
116 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 200 PM MDT...

AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF REDBIRD...OR 21 MILES NORTH OF LUSK...MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDBIRD.

LAT...LON 4319 10405 4316 10405 4298 10423 4301 10442
      4331 10428
TIME...MOT...LOC 1915Z 217DEG 14KT 4305 10429

RE
Special weather statement, Jul 22, 12:37 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT FRI JUL 22 2016

NEZ002-222015-
DAWES NE-
137 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES COUNTY UNTIL
215 PM MDT...

AT 136 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF CRAWFORD...OR 30 MILES SOUTHWEST OF CHADRON...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DAWES
COUNTY.

LAT...LON 4245 10338 4251 10348 4268 10345 4264 10317
TIME...MOT...LOC 1936Z 212DEG 13KT 4252 10342

RE
Special weather statement, Jul 22, 1:07 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT FRI JUL 22 2016

NEZ002-095-222045-
NORTH SIOUX NE-DAWES NE-
207 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND DAWES
COUNTIES UNTIL 245 PM MDT...

AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTROSE TO NEAR
CRAWFORD TO 7 MILES NORTHWEST OF BOX BUTTE CAMPGROUND...AND MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHADRON...CRAWFORD...WHITNEY LAKE...RED CLOUD CAMPGROUND...CHADRON
AIRPORT...FORT ROBINSON CAMPGROUND...CHADRON CAMPGROUND...MONTROSE...
WHITNEY...CHADRON ST PARK AND FORT ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4246 10334 4296 10381 4300 10375 4300 10293
      4254 10278
TIME...MOT...LOC 2007Z 236DEG 19KT 4295 10368 4273 10336 4250 10324

HAMMER
Special weather statement, Jul 22, 1:12 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT FRI JUL 22 2016

NEZ019-021-222100-
MORRILL NE-SCOTTS BLUFF NE-
212 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRILL AND
NORTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 300 PM MDT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINATARE...OR 11 MILES EAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 10
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MINATARE...MOOMAWS CORNER...LAKE MINATARE...
LAKE MINATARE CAMPGROUND AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4174 10346 4187 10359 4200 10359 4200 10319
      4182 10321
TIME...MOT...LOC 2012Z 229DEG 7KT 4186 10345

HAMMER
Local storm report, Jul 22, 1:24 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             4 N MINATARE            41.87N 103.50W
07/22/2016  M1.25 INCH       SCOTTS BLUFF       NE   STORM CHASER

            PHOTO POSTED ON TWITTER.

&&

KCOTSAKI
Special weather statement, Jul 22, 1:30 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI JUL 22 2016

NEZ003-222115-
BOX BUTTE NE-
230 PM MDT FRI JUL 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE COUNTY UNTIL
315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEREA...OR 7 MILES NORTHWEST OF ALLIANCE...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILD HORSE BUTTE AND BEREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4208 10303 4225 10313 4243 10295 4243 10275
      4216 10274
TIME...MOT...LOC 2030Z 242DEG 14KT 4220 10296

HAMMER

The radar

The Cheyenne radar (KCYS), 135 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Scotts Bluff

When
July 22, 1:33 PM MST to 1:35 PM MST
Where
Scotts Bluff County, 4 mi N of Minatare
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.868, -103.500

Half dollar size hail was reported four miles north of Minatare.

Hail, Box Butte

When
July 22, 1:38 PM MST to 1:48 PM MST
Where
Box Butte County, Berea
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -102.980

Dime to quarter size hail was reported at Berea.

Hail, Box Butte

When
July 22, 2:20 PM MST to 2:30 PM MST
Where
Box Butte County, 15 mi W of Hemingford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.364

Quarter to half dollar size hail was reported 15 miles west of Hemingford.

Thunderstorm Wind, Dawes

When
July 22, 3:25 PM MST to 3:28 PM MST
Where
Dawes County, 1.23 mi NE of Dakota Junction
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.880, -103.080

Estimated 60 mph wind gusts were reported six miles northwest of Chadron.

Thunderstorm Wind, Cheyenne

When
July 22, 5:30 PM MST to 5:33 PM MST
Where
Cheyenne County, 8 mi N of Lodgepole
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.266, -102.640

Estimated 60 mph wind gusts were reported eight miles north of Lodgepole.

Hail, Cheyenne

When
July 22, 6:44 PM MST to 6:49 PM MST
Where
Cheyenne County, 3 mi E of Gurley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -102.912

Golf ball size hail was reported three miles east of Gurley.

Flash Flood, Morrill

When
July 22, 7:15 PM MST to 8:15 PM MST
Where
Morrill County, 1.48 mi SSW of Broadwater to 4 mi SSE of Broadwater
Cause
Heavy Rain
Reported by
County Official
Coordinates
41.580, -102.860

Two to four inches of rain in 90 minutes produced flash flooding south and southeast of Broadwater. More than six inches of water flowed over Highway 92 and Broadwater Road. Water was out of its banks at Cedar Creek and Belmont Canal. Flooding was reported at Fairchild Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653828, 653830, 653833, 653836, 653848, 653844, 653842.